New to site

Recently diagnosed with auto immune hepatitis. I am a 56 year old male. Have been a social drinker with the odd binges in my early 20's but never to excess. I have been put on prednisone tablets with a reducing dose and will be seeing my consultant in two weeks to be given another medicine which I believe may be Azathioprine. Main issue is that I am always tired. Still working full time. Consultant advised me that my liver biopsy showed I had scarring which had occurred in the last year. On a scale of 1 to 6 with 1being good I was a five. He seems sure that medication will halt the problem and may even see an improvement over time. Clearly a long term condition though possibly for life. Any one else have similar issues or can offer practical advice if you have had the condition longer? Would welcome your comments.

4 Replies

  • Prednislone has tiredness as a side effect, so that may be adding to it. Can I ask you how much you are on? Alcohol has no effect on who gets AIH, though obviously better not to drink once you have it. Just some dodgy genes that predispose, sadly. But if you are still taking even occ alcohol, that may be making you tired. Have you had things like iron, Vit D levels, etc checked? as in full blood count.

    i am on 20mgs Pred daily at mo - have AIH but with PBC overlap too. I have been MUCH more tired since began steroids c 3-4 months ago. Not nice things! My GGT and ?AST creeping up since most recent reduction - to have bloods redone this week, but looks like steroids may have to go up again (not happy). I've to begin aza too, next month probably.

    Sorry, not very on the ball at mo - have steroidy headache too! But another thought, if your sleep disturbed as can happen on steroids, that might add to your fatigue too.

  • Thanks for your reply. I'm was on prednisolone 40mg for one week, 30mg for two now 20 mg for two then 10 mg for two but seeing consultant before then. As I have only just had AIH confirmed I have not discussed blood levels etc but am due for regular checks. I will ask about the things you mentioned when I see him. I think the pred is keeping me awake though tired. Have not started on the aza yet. Will post more after I have the next check up.

  • Hi Max

    I too am recently diagnosed with AIH and on same meds as you. Fatigue is par for the course with both AIH and the meds we are no, but you will feel better as the pred reduces. Pred made me feel awful, speedy but exhausted with insomnia. All that has gone now that I am down to 5mg. I'm on 75mg of Aza. Started on 25 then up to 50, now on 75 as the pred got reduced.

    There is a fantastic support forum for AIH at Lots of knowledgeable people there, ask them anything and they always know the answer or someone else has experienced what you are going through.

    See you there, lol!

  • Thanks for your comments and advice, it's really helpful to be able to contact people in the same situation and share experiences. I will certainly look at the website you suggest. On the pred I have not experienced the speedy element just the tiredness and difficulty sleeping though last night was better so hopefully things might settle down when I am on a consistent set of medication.

You may also like...